Alert archive / Alabama / Severe Thunderstorm Warnings in 2012

Severe Thunderstorm Warning 189, NWS Huntsville, AL

August 10, 2012Jackson County, Alabama

NWS Huntsville, AL issued this severe thunderstorm warning at Aug 10, 2012, 3:59 PM CDT for Jackson County, Alabama. It was in force for 31 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Aug 10, 2012, 3:59 PM CDT (20:59 UTC)
Expired
Aug 10, 2012, 4:30 PM CDT
In force
31 min
Issued by
NWS Huntsville, AL
Area
Storm-based polygon

County Jackson County, AL

The radar

The Northeast Alabama radar (KHTX), 19 km from the middle of the area, began a volume at 21:00 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 12:00Z, 9.0 hours before the alert went out and 160 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 12:00Z on 2012-08-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1560 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 12:00Z on 2012-08-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 13 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1560 J/kg
Mixed-layer CIN
-29 J/kg
Mixed-layer LCL
621 m above ground
0-6 km bulk shear
39 kt
0-1 km storm-relative helicity
13 m²/s²
0-3 km storm-relative helicity
71 m²/s²
Significant tornado parameter
0.5
Supercell composite
3.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Huntsville, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 10, 2:01 PM CDT, 1 hour 58 minutes earlier.

Area forecast discussion, Aug 10, 2:01 PM CDT, 1 hour 58 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE HUNTSVILLE AL
201 PM CDT FRI AUG 10 2012

.DISCUSSION...
CONVECTION WAS DEVELOPING ALONG THE COLD FRONT SOUTH AND EAST OF
NASHVILLE THRU PULASKI IN TN. LOW STRATIFIED CLOUDS HAVE BEEN SLOW TO
DECREASE THUS FAR IN THE HUN AREA...BUT IS SHOWING SIGNS OF LIFTING
INTO A CU FIELD ON LATEST VIS IMAGERY. GREATEST SB-INSTABILITY WAS
LOCATED IN NWRN AL WHERE TEMPS ARE NEARING 90F...DROPPING OF A BIT
FURTHER NE ALONG THE FRONT WHERE CLOUDS HAVE KEPT TEMPS IN THE L80S.
OVERALL...ML-CAPE VALUES OF 1000-1500 J/KG ARE ANALYZED JUST AHEAD OF
THE FRONT COINCIDING WITH DEEP LAYER BULK SHEAR OF 20-25KT. STORMS
ARE INTENSIFYING...AND THIS CAPE/SHEAR COMBO MAY BE JUST ENOUGH TO SUSTAIN
UPDRAFTS FOR SHORT PERIODS. THE FRONT WILL TRACK SEWD SLOWLY THIS
EVENING AS THE UPPER SHORTWAVE SUPPORT LAGS BEHIND AND MOVES THRU
THIS EVENING. LOCALLY HEAVY RAIN COULD OCCUR IF THE FRONT SLOWS AS
PROGGED BY THE NAM...PROBABLY IN OUR SERN COUNTIES (ROUGHLY FROM
CULLMAN TO FORT PAYNE AREAS).

THE LONG-AWAITED COOLER AND LESS HUMID AIRMASS ARRIVES OVER THE
WEEKEND AND LITTLE ADJUSTMENT WAS NEEDED TO THE GOING FORECAST. LOWS
MAY DIP INTO THE U50S IN PARTS OF SRN TN...WITH L60S ELSEWHERE BY
SUNDAY MORNING. THE 50S MAY BE POSSIBLE ACROSS VALLEYS OF NERN AL ON
MONDAY.

ANOTHER STRONG UPPER SHORTWAVE DROPPING INTO THE GREAT LAKES ON
MONDAY WILL INSTIGATE A RETURN OF SWLY FLOW IN LOW TO MID LEVELS OVER
THE DEEP SOUTH/TN VALLEY. MOISTURE TRANSPORT AND MODEST ISENT ASCENT
SHOULD BE ENOUGH TO GENERATE ELEVATED SHRA/TSRA TO THE AREA IN
ADVANCE OF THE NEXT COLD FRONT ON MONDAY. THE NAM DEPICTS A MORE
RAPID ENTRANCE OF THIS INITIAL POTENTIAL...WHILE BOTH ARE SIMILAR
WITH FRONTAL TIMING ON TUESDAY DURING THE MIDDAY/AFTN HOURS. WILL
INTRODUCE LOW CHC CATEGORY POPS ON TUE.

WED SHOULD BE SEASONABLY DRY AND WARM. HOWEVER...NWRLY FLOW MAY BRING
ONE OR MORE MCS/MCVS FROM THE CENTRAL PLAINS/MO VALLEY REGIONS INTO
THE OH VALLEY...AND PERHAPS THE TN VALLEY BY THU-FRI. HAVE KEPT SCHC
POP FOR NOW...BUT THE MORE FAVORED AREA FOR PRECIP WOULD BE AT THE
NOSE OF THE LLJ CORE WHICH WILL BE ANCHORED ACROSS THE MO
VALLEY/SERN CORN BELT REGION.

KULA

&&

.AVIATION...
/ISSUED 1231 PM CDT FRI AUG 10 2012/
FOR 18Z TAFS...

AN MVFR LOW CIG DECK WILL CONTINUE OVER THE NEXT 5-6 HOURS DUE TO THE
POSSIBILITY OF TSRA WITH AN APPROACHING COLD FRONT. THE COLD FRONT
HAS SLOWED OVER THE LAST FEW HOURS AND HAVE MADE ADJUSTMENTS TO THE
WIND FORECAST FOR THE 23-01Z TIME FRAME. ONCE THE FRONT CLEARS THE
AREA LATER THIS EVENING, CLOUDS SHOULD GRADUALLY DISSIPATE AND THEN
SKC AFTER 13Z.

SL.77

&&

.PRELIMINARY POINT TEMPS/POPS...
HUNTSVILLE    67  87  62  89 /  30   0   0   0
SHOALS        63  88  60  89 /  20   0   0   0
VINEMONT      64  84  63  87 /  40  10   0   0
FAYETTEVILLE  63  85  60  87 /  20   0   0   0
ALBERTVILLE   64  85  61  87 /  50  10   0   0
FORT PAYNE    67  87  60  87 /  50  10   0   0

&&

.HUN WATCHES/WARNINGS/ADVISORIES...
AL...NONE.
TN...NONE.
&&

FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE
AT WEATHER.GOV/HUNTSVILLE.
Hazardous weather outlook, Aug 10, 2:01 PM CDT, 1 hour 58 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE HUNTSVILLE AL
201 PM CDT FRI AUG 10 2012

ALZ001>010-016-TNZ076-096-097-110000-
LAUDERDALE-COLBERT-FRANKLIN AL-LAWRENCE-LIMESTONE-MADISON-MORGAN-
MARSHALL-JACKSON-DEKALB-CULLMAN-MOORE-LINCOLN-FRANKLIN TN-
201 PM CDT FRI AUG 10 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH ALABAMA AND PORTIONS
OF SOUTHERN MIDDLE TENNESSEE.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

SCATTERED THUNDERSTORMS WILL BE POSSIBLE ACROSS THE ENTIRE TENNESSEE
VALLEY TODAY...WITH NUMEROUS STORMS EXPECTED TO THE EAST OF A LINE
EXTENDING FROM BRIDGEPORT TO CULLMAN THIS AFTERNOON. A FEW STRONG
THUNDERSTORMS MAY DEVELOP ANYWHERE IN THE REGION...BUT THE
PROBABILITIES OF THIS WILL BE HIGHEST TO THE EAST OF A BRIDGEPORT TO
CULLMAN LINE. THE PRIMARY HAZARDS WITH THIS ACTIVITY WILL BE GUSTY
WINDS AND SMALL HAIL. FREQUENT CLOUD TO GROUND LIGHTNING STRIKES AND
HEAVY RAINFALL WILL BE THE MAIN THREATS WILL ALSO BE POSSIBLE WITH
ANY THUNDERSTORM ACTIVITY.

WIDELY SCATTERED THUNDERSTORMS ARE EXPECTED TO LINGER INTO THE EARLY
EVENING HOURS ACROSS PORTIONS OF NORTH CENTRAL AND NORTHEAST
ALABAMA...BEFORE A COLD FRONT CLEARS THE REGION AND ENDS THE THREAT
FOR PRECIPITATION.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY...

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

THERE IS A SLIGHT CHANCE OF MAINLY AFTERNOON THUNDERSTORMS ACROSS
NORTHWEST AND NORTH CENTRAL ALABAMA ON MONDAY AND TUESDAY...AND
AGAIN OVER THE ENTIRE AREA THURSDAY INTO FRIDAY.

.SPOTTER CALL TO ACTION STATEMENT...

ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL IS
NOT ANTICIPATED AT THIS TIME.

In the hours before

Special weather statement, Aug 10, 1:49 PM CDT, 2 hours 10 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
149 PM CDT FRI AUG 10 2012

TNZ076-096-101930-
MOORE TN-LINCOLN TN-
149 PM CDT FRI AUG 10 2012

...SIGNIFICANT WEATHER ADVISORY FOR MOORE AND NORTHERN LINCOLN
COUNTIES UNTIL 230 PM CDT...

AT 148 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS
TRACKING A STRONG THUNDERSTORM 11 MILES NORTHWEST OF FAYETTEVILLE...
MOVING EAST AT 25 MPH.

HAIL UP TO THE SIZE OF PEAS...WIND GUSTS UP TO 40 MPH...AND HEAVY
RAINFALL WILL BE POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
LYNCHBURG AND PETERSBURG.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO
AND TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR
ADDITIONAL INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL
WEATHER SERVICE.

&&

LAT...LON 3514 8633 3518 8683 3526 8683 3525 8675
      3531 8668 3533 8660 3536 8660 3537 8659
      3535 8654 3536 8649 3533 8646 3532 8642
      3535 8641 3536 8633 3538 8631
TIME...MOT...LOC 1848Z 275DEG 23KT 3527 8670

SL
Special weather statement, Aug 10, 2:05 PM CDT, 1 hour 54 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
205 PM CDT FRI AUG 10 2012

TNZ096-101945-
LINCOLN TN-
205 PM CDT FRI AUG 10 2012

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL LINCOLN COUNTY UNTIL
245 PM CDT...

AT 203 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS
TRACKING A STRONG THUNDERSTORM NEAR FAYETTEVILLE...MOVING
SOUTHEAST AT 20 MPH.

HAIL UP TO THE SIZE OF PEAS...WIND GUSTS UP TO 40 MPH...AND HEAVY
RAINFALL WILL BE POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
FAYETTEVILLE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO
AND TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR
ADDITIONAL INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL
WEATHER SERVICE.

&&

LAT...LON 3517 8639 3499 8652 3514 8683 3515 8683
      3525 8677
TIME...MOT...LOC 1903Z 296DEG 19KT 3516 8668

SL
Special weather statement, Aug 10, 2:40 PM CDT, 1 hour 19 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
240 PM CDT FRI AUG 10 2012

TNZ076-096-097-102015-
MOORE TN-LINCOLN TN-FRANKLIN TN-
240 PM CDT FRI AUG 10 2012

...SIGNIFICANT WEATHER ADVISORY FOR SOUTH CENTRAL MOORE...
SOUTHEASTERN LINCOLN AND SOUTHWESTERN FRANKLIN COUNTIES UNTIL 315
PM CDT...

AT 238 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS
TRACKING A STRONG THUNDERSTORM 9 MILES EAST OF FAYETTEVILLE...
MOVING SOUTHEAST AT 15 MPH.

HAIL UP TO THE SIZE OF PEAS...WIND GUSTS UP TO 40 MPH...AND HEAVY
RAINFALL WILL BE POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
HUNTLAND.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO
AND TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR
ADDITIONAL INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL
WEATHER SERVICE.

&&

LAT...LON 3512 8613 3499 8622 3499 8635 3509 8652
      3523 8637
TIME...MOT...LOC 1938Z 297DEG 14KT 3514 8640

SL
Special weather statement, Aug 10, 3:11 PM CDT, 48 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
311 PM CDT FRI AUG 10 2012

ALZ005-102045-
LIMESTONE AL-
311 PM CDT FRI AUG 10 2012

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN LIMESTONE COUNTY
UNTIL 345 PM CDT...

AT 308 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS
TRACKING A STRONG THUNDERSTORM NEAR ATHENS...MOVING EAST AT 20
MPH.

HAIL UP TO THE SIZE OF PEAS...WIND GUSTS UP TO 40 MPH...AND HEAVY
DOWNPOURS WILL BE POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
ATHENS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO
AND TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR
ADDITIONAL INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL
WEATHER SERVICE.

&&

LAT...LON 3475 8679 3478 8700 3489 8702 3496 8678
TIME...MOT...LOC 2008Z 267DEG 17KT 3485 8694

SL
Special weather statement, Aug 10, 3:24 PM CDT, 35 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
324 PM CDT FRI AUG 10 2012

ALZ009-102100-
JACKSON AL-
324 PM CDT FRI AUG 10 2012

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN JACKSON COUNTY
UNTIL 400 PM CDT...

AT 321 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS
TRACKING A STRONG THUNDERSTORM NEAR SKYLINE MOVING EAST AT 15 MPH.

HAIL UP TO THE SIZE OF PEAS...WIND GUSTS UP TO 40 MPH...AND HEAVY
RAINFALL WILL BE POSSIBLE WITH THIS STORM.

THIS STORM WILL REMAIN OVER MAINLY RURAL AREAS OF NORTHWESTERN
JACKSON COUNTY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO
AND TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR
ADDITIONAL INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL
WEATHER SERVICE.

&&

LAT...LON 3483 8607 3480 8630 3490 8629 3495 8613
TIME...MOT...LOC 2021Z 255DEG 14KT 3487 8620

SL
Special weather statement, Aug 10, 3:30 PM CDT, 29 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
330 PM CDT FRI AUG 10 2012

ALZ005-006-TNZ096-102115-
MADISON AL-LIMESTONE AL-LINCOLN TN-
330 PM CDT FRI AUG 10 2012

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN MADISON...
NORTHEASTERN LIMESTONE AND SOUTHWESTERN LINCOLN COUNTIES UNTIL 415
PM CDT...

AT 330 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS
TRACKING A STRONG THUNDERSTORM NEAR ARDMORE...OR 12 MILES
NORTHWEST OF MERIDIANVILLE...MOVING EAST AT 20 MPH.

HAIL UP TO THE SIZE OF PEAS...WIND GUSTS UP TO 40 MPH...AND HEAVY
RAINFALL WILL BE POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
MERIDIANVILLE...HAZEL GREEN AND ARDMORE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO
AND TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR
ADDITIONAL INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL
WEATHER SERVICE.

&&

LAT...LON 3487 8652 3486 8686 3499 8688 3499 8684
      3501 8683 3507 8659
TIME...MOT...LOC 2030Z 265DEG 17KT 3496 8676

SL

The office that day

Everything else NWS Huntsville, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 10, 3:11 PM CDTSpecial Weather StatementHUNLimestone34 min
Aug 10, 3:24 PM CDTSpecial Weather StatementHUNJackson36 min
Aug 10, 4:04 PM CDTSpecial Weather StatementHUNLauderdale41 min
Aug 10, 4:24 PM CDTSpecial Weather StatementHUNMadison36 min
Aug 10, 4:39 PM CDTSpecial Weather StatementHUNJackson51 min
Aug 10, 4:44 PM CDTSpecial Weather StatementHUNLawrence31 min
Aug 10, 5:02 PM CDTSpecial Weather StatementHUNMadison28 min
Aug 10, 5:23 PM CDTSpecial Weather StatementHUNDeKalb52 min
Aug 10, 5:29 PM CDTFlash Flood WarningHUNLimestone, Madison3 hr
Aug 10, 5:37 PM CDTSpecial Weather StatementHUNFranklin53 min
Aug 10, 5:45 PM CDTSpecial Weather StatementHUNLimestone45 min
Aug 10, 5:47 PM CDTSpecial Weather StatementHUNLawrence28 min
Aug 10, 5:58 PM CDTSpecial Weather StatementHUNMadison47 min
Aug 10, 6:10 PM CDTSpecial Weather StatementHUNDeKalb50 min
Aug 10, 6:13 PM CDTFlash Flood WarningHUNLawrence3 hr
Aug 10, 6:55 PM CDTSpecial Weather StatementHUNDeKalb20 min
Aug 10, 1:49 PM CDTSpecial Weather StatementHUNMoore41 min
Aug 10, 2:05 PM CDTSpecial Weather StatementHUNLincoln40 min
Aug 10, 2:40 PM CDTSpecial Weather StatementHUNMoore35 min
Aug 10, 3:30 PM CDTSpecial Weather StatementHUNLincoln45 min

Nearby

Severe Thunderstorm Warnings in Alabama, 2012Every severe thunderstorm warning in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.